Cold/Wind Chill, Western Highland
- When
- November 19, 10:00 PM EST to November 20, 9:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A cold northwest wind behind a cold front caused wind chills to drop to around -10 to -18 degrees the night of the 19th into the morning of the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold northwest wind behind a cold front caused wind chills to drop to around -10 to -18 degrees the night of the 19th into the morning of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 19, 9:08 PM EST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
908 PM EST Sat Nov 19 2022
.SYNOPSIS...
A reinforcing cold front will cross the area overnight. High
pressure will build across the region Sunday and Monday,
drifting to the south for the middle portion of the week. Low
pressure will approach from the southwest late in the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A trough axis and an associated reinforcing cold front will
cross the area overnight. A brief period of upslope snow
showers and flurries is possible overnight into Sunday morning.
Accumulations should remain less than a half inch.
Winds will increase in the wake of the front, especially in the
higher elevations. Wind Advisories remain in effect for portions
of the Allegheny Front and Blue Ridge where gusts up to 50 mph
are possible. These winds will combine with air temperatures of
single digits to lower teens to produce wind chills as low as
teens below zero in the higher elevations of the Allegheny
Front, where a Wind Chill Advisory remains in effect. In the
lower elevations, low temperatures will be in the 20s, and near
30 in the urban centers and bayshore.
High pressure will build in from the west Sunday. The pressure
gradient will result in gusty west to northwest winds, strongest
from just after sunrise through early afternoon. Peak gusts to
around 35 mph are likely closer to and north of the Potomac,
with winds a bit lighter toward central Virginia. Early morning
wind chills will range from the upper single digits to lower
20s. Plenty of sunshine is expected by afternoon, but highs will
only be in the 30s to near 40, and remaining below freezing in
the higher elevations.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Previous discussion....
High pressure will be near southern Virginia and northern North
Carolina Sunday night. While there may be enough of a gradient
to prevent calm winds through the column, there should be enough
radiational cooling to allow temperatures to drop into the
teens in many locations, with lower to mid 20s near and east of
I-95. These values aren't too far off records (though likely
remaining above), which can be found in the climate section
below.
The surface high will wobble near the Mid Atlantic through Monday
night. However, rising heights and winds turning south of west aloft
will result in some gradual warm advection. Monday's highs will be
in the mid 40s to lower 50s, following by nighttime lows in the mid
20s to lower 30s. Dry conditions and mainly clear skies will
persist.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
On Tuesday, a fairly zonal pattern will be in place over the CONUS
while high pressure dominates the region at the surface. Guidance is
consistently producing a low pressure system along the East Coast on
Wednesday, keeping it to the south of our area. Precipitation
chances increase Wednesday as a result, but uncertainty remains high
regarding this feature.
Meanwhile, the upper pattern begins to amplify as a strong ridge
builds over the western CONUS, sending a trough descending into the
central US by Thursday. There is good agreement among deterministic
guidance regarding this pattern, but some disagreement on the timing
and intensity of the trough. The GFS seems the most aggressive and
produces the wettest solution, while the Canadian sits on the other
end of the spectrum, leaving the ECMWF in-between (but closer to the
GFS).
High pressure will continue to sit over the region through Thursday
while the system associated with the upper trough in the central
CONUS advances eastward. Current timing in guidance has the system
moving through our area late Thursday into Friday, with most models
producing rain rather than snow. Upslope snow on the back end
seems likely behind the cold front regardless.
Temperatures through the period are expected to be near average
before cooling just ahead of and behind the cold front
Thursday/Friday.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
A reinforcing cold front will push through the region overnight,
shifting winds from southwest to west-northwest. This will
bring a wind shift to the west along with stronger gusts. The
strongest gusts to around 30 kt are most likely just after
sunrise through early afternoon Sunday. Some stratocumulus
clouds may also accompany the front but will remain VFR.
High pressure will build into the area later Sunday through Monday.
VFR conditions are expected while winds waffle between west and
southwest.
Under high pressure, VFR conditions are expected Tuesday and
Wednesday.
&&
.MARINE...
Small Craft Advisories remain in effect, although the strongest
winds will arrive overnight into Sunday morning behind a
reinforcing cold front. W to NW winds will gust to 30 kt at
times. A brief period of gale force winds is not out of the
question. Winds will gradually weaken late Sunday afternoon
into Sunday night (when current advisories will end) as high
pressure moves overhead. As the center of the high wobbles,
southwest winds may require additional Small Craft Advisories
Monday afternoon into Monday night.
Winds are expected to remain below SCA criteria Tuesday and
Wednesday as high pressure dominates the area.
&&
.CLIMATE...
Near-record to record cold is possible on Sunday night into Monday
morning. Below is a list of record low temperatures for
November 21st, and the year the record was set.
Nov 21st Nov 21st
Climate Site Record Low Forecast Low
Washington-National (DCA) 18F (1872) 23F
Washington-Dulles (IAD) 16F (1969) 17F
Baltimore (BWI) 16F (1951) 21F
Annapolis (NAK)* 22F (1987) 24F
Hagerstown (HGR)* 13F (1951) 19F
Charlottesville (CHO)* 20F (1989) 18F
Martinsburg (MRB) 12F (1951) 16F
*record reports (RERs) are not officially issued for these sites.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Wind Chill Advisory until 10 AM EST Sunday for VAZ503.
Wind Advisory until 10 AM EST Sunday for VAZ507-508.
WV...Wind Chill Advisory until 10 AM EST Sunday for WVZ501-505.
Wind Advisory until 10 AM EST Sunday for WVZ501-505.
MARINE...Small Craft Advisory until 1 AM EST Monday for ANZ530>534-
537>543.
Small Craft Advisory until 7 PM EST Sunday for ANZ535-536.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KLW
SHORT TERM...ADS
LONG TERM...CAS
AVIATION...KLW/CAS
MARINE...KLW/CAS
CLIMATE...KLWHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 632 PM EST Sat Nov 19 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-201000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 632 PM EST Sat Nov 19 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-201000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 632 PM EST Sat Nov 19 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Wind Advisory is in effect, beginning at 10 PM tonight the northern and central Virginia Blue Ridge Mountains. Westerly wind gusts up to 50 mph are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Wind Advisory continues until 10 AM Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-201000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 632 PM EST Sat Nov 19 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Wind Advisory is in effect through tonight for western Grant and western Pendleton Counties. Westerly wind gusts up to 50 mph are expected. A Wind Chill Advisory goes into effect at 10 PM this evening in western Grant, western Pendleton, and western Highland Counties where very cold wind chills as low as 15 below zero are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Wind Advisories and Wind Chill Advisories remain in effect until 10 AM Sunday morning for western Grant, western Pendleton, and western Highland Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057479.